I have always had yellow teeth, and I am 18 now. It never really bothered me when I was younger but now that I am a young woman it bothers me that my teeth aren't white. Are my stains really from tetracycline as my dentist said and if so what kind of whitening systems whiten tetracycline stained teeth?
Are my Teeth Stains from Tetracycline? (photo)
Doctor Answers 3
Tetracycline Stained Teeth
It's hard to tell from the photos if you have tetracycline stain. If the color of the stain is all yellow, and if there is not severe "banding" of the discoloration, then you miht get good results from an in-office bleacjing system such as Zoom. If it is severe tetracycline stain, then you might need Porcelain Veneers to restore a beautiful white smile.
Have a question? Ask a doctor
Hard to tell from pics if you have tetracycline staining
Tetracycline stains have a definite horizontal banding effect which is symetrical (meaning the front teeth would have almost left/right mirror images of the banding). Usually it is more of a grayish/brown banding. If what you have is more of an irregular, blotchy yellow stain(s), then it is probably not tetracycline.
Regardless, in my opinion, home bleaching with custom made trays are the best way since you can control how much you whiten. Mild tetracycline should respond well but you may need to do nightly treatments for 3-4 weeks instead of the usual 2 weeks. Yellowish blotchy stains will likely not go away unless you grind them away and then bond it to match the rest of the tooth. So it would be done after bleaching.
Moderate to severe stains will require porcelain veneers.
Are my teeth stained by tetracycline?
Your mom should know if you were very sick as young child perhaps they put you on tetracycline if so they are difficult to remove or mask with any bleaching system I would suggest Brite Smile or Zoom both systems are very good between $500-1000.00. If you don't get the result consider veneers or crowns
Kevin Coughlin DMD, MBA, MAGD CEO Baystate Dental PC
You might also like...
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.